LEONARD S. BEIER, M.D.; WILLIAM H. PITTS, M.D.; HARVEY C. GONICK, M.D.
Since paraldehyde was introduced into medicine almost 80 years ago by Cervello (1) and Strahan (2), it has been used extensively as a hypnotic and sedative in a variety of clinical situations. Although the drug possesses a wide margin of safety, respiratory depression and cardiovascular collapse have occasionally resulted from overdosage (3). Prior to 1957, metabolic acidosis was not recognized as a manifestation of paraldehyde toxicity. In that year, 4 patients with this drug-induced metabolic disturbance were described (4-6). No additional cases have been reported in the literature.
The present paper describes a case of severe paraldehyde-induced acidosis which was
LEONARD S. BEIER, WILLIAM H. PITTS, HARVEY C. GONICK. Metabolic Acidosis Occurring during Paraldehyde Intoxication. Ann Intern Med. 1963;58:155–158. doi: 10.7326/0003-4819-58-1-155
Download citation file:
Published: Ann Intern Med. 1963;58(1):155-158.
Emergency Medicine, Endocrine and Metabolism.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use